Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 291, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 9, 2011, 6:18 PM CDT for Phillips County, Rooks County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2011, 6:18 PM CDT (23:18 UTC)
- Expired
- Aug 9, 2011, 7:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Phillips County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:10 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 9, 4:10 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 410 PM CDT TUE AUG 9 2011 .SHORT TERM...WHILE INSTABILITY IS SOMEWHAT LACKING ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON...IN PART DUE TO CLOUD COVER THAT MOVED IN AHEAD OF THUNDERSTORMS TO THE WEST...EXPECT GOOD DEEP LAYERED SHEAR TO HELP MAKE UP FOR SOME OF THE LACK IN INSTABILITY WITH THE POSSIBILITY OF SOME STRONG TO SEVERE THUNDERSTORMS DEVELOPING DURING THE LATE EVENING AND OVERNIGHT HOURS. IN ADDITION...WITH THIS DEEP LAYERED SHEAR...COULD SEE THE POSSIBILITY OF AN ISOLATED TORNADO OR TWO...SO INCLUDED A MENTION IN THE HWO TO ADVERTISE THIS POTENTIAL. FINALLY...HEAVY RAINFALL IS EXPECTED TO ALSO BE A POSSIBILITY...WITH THE LOW LEVEL JET INCREASING OVERNIGHT AND FOCUSING NEAR THE LOCAL AREA. NOT SURPRISINGLY...JUST ABOUT ALL MODEL SOLUTIONS DEPICT THE CHANCE FOR WIDESPREAD PRECIPITATION/CONVECTION OVERNIGHT...SO DECIDED TO MAINTAIN THE INHERITED RELATIVELY HIGH CHANCES FOR PRECIPITATION ACROSS THE ENTIRE OUTLOOK AREA DURING THE OVERNIGHT HOURS. ALSO CONTINUED WITH HIGH CHANCES DURING THE DAY ON WEDNESDAY AS SIGNIFICANT CLOUD COVER IS EXPECTED TO PERSIST ACROSS THE REGION AS COOLER AIR FILTERS IN FROM THE NORTH...WITH 850 TEMPS PROGGED TO DROP AROUND 6-8C. THE CLOUD COVER/SHOWERS/COOLER AIRMASS WILL ALL COMBINE TO RESULT IN AN UNSEASONABLY COOL AFTERNOON WEDNESDAY...WITH TEMPERATURES EXPECTED TO CLIMB ONLY INTO THE THE LOWER TO MIDDLE 70S MOST LOCATIONS. CHANCES FOR PRECIPITATION ARE THEN EXPECTED TO DIMINISH THROUGH THE LATE AFTERNOON HOURS TOMORROW...AND CLOUDS WILL SLOWLY CLEAR TOMORROW NIGHT...SO WITH THE EXPECTED MOIST SOILS...LIGHT SOUTHEASTERLY WINDS AND CLEARING SKIES...ALSO DECIDED TO INTRODUCE SOME PATCHY FOG TO THE FORECAST FOR EARLY THURSDAY MORNING. .LONG TERM...STARTING 12Z THURSDAY. PRIMARY FORECAST CONCERNS CENTER UPON PRECIPITATION CHANCES. LONG TERM MODEL GUIDANCE CONTINUES TO SUGGEST THE MID AND UPPER LEVEL PATTERN WILL REMAIN NORTHWESTERLY FOR THE MOST PART AS UPPER LEVEL RIDGING PERSISTS OVER THE SOUTHWESTERN CONUS AND TROUGHING CONTINUES OVER THE GREAT LAKES REGION...WITH THE UPPER LEVEL FLOW PERHAPS BECOMING QUASI-ZONAL AS THE RIDGE BUILDS INTO THE SOUTHERN PLAINS BY THE END OF THE FORECAST PERIOD. THE NAM...OPERATIONAL GFS AND EC ALL SUGGEST A MID LEVEL SHORT WAVE WILL PUSH ACROSS PORTIONS OF THE CENTRAL PLAINS AND MISSOURI VALLEY FRIDAY. AT THIS TIME IS APPEARS THE GREATEST MID LEVEL THERMAL ADVECTION AND RESULTANT OMEGA WILL REMAIN OVER NORTHEASTERN PORTIONS OF THE CWA AND THUS HAVE RELEGATED THE HIGHEST POPS ACROSS OUR NORTHEAST FOR FRIDAY. DRIER CONDITIONS ARE THEN EXPECTED SATURDAY THROUGH MUCH OF SUNDAY AS SURFACE RIDGING BUILDS IN AND KINEMATIC FORCING SIGNIFICANTLY DECREASES BEHIND THE MID LEVEL SHORT WAVE. LONG TERM GUIDANCE THEN SUGGESTS LOW LEVEL RETURN FLOW WILL ESTABLISH ITSELF ACROSS THE REGION WITH PRECIPITATION CHANCES ALSO RETURNING TO THE FORECAST SUNDAY NIGHT ONWARD AS LOW LEVEL THERMAL ADVECTION INDUCES ISENTROPIC UPGLIDE...AND MID LEVEL PERTURBATIONS ONCE AGAIN BEGIN INFILTRATING THE AREA AS THE UPPER LEVEL JET AXIS PUSHES OVER PORTIONS OF THE REGION. && .PREV DISCUSSION... /ISSUED 1240 PM CDT TUE AUG 9 2011/ AVIATION...18Z KGRI TAF. AN APPROACHING LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO REACH KGRI BY AROUND 09/21Z...ASSUMING THEY HOLD TOGETHER AS THEY CONTINUE ON THEIR CURRENT TRACK. OBS UPSTREAM INDICATE THAT CEILINGS AS WELL AS VISIBILITIES WILL LIKELY REMAIN VFR AS THEY PASS BY...BUT COULD SEE A BRIEFLY REDUCED VISIBILITY ASSOCIATED WITH SOME OF THE HEAVIER EMBEDDED SHOWERS. MORE ACTIVE WEATHER HOWEVER IS EXPECTED BY MID EVENING...WITH A SECOND BATCH OF SHOWERS AND THUNDERSTORMS NEAR THE PANHANDLE OF THE STATE EXPECTED TO PASS BY THE TAF SITE AFTER 10/00Z. COULD SEE SOME GUSTY WINDS AND WELL AS REDUCED VISIBILITIES WITH THIS ACTIVITY AS WELL...WITH CEILINGS EXPECTED TO LOWER AND EVENTUALLY REACH LOW VFR LEVELS LATE IN THE NIGHT. LARGE SCALE WIND FLOW WILL REMAIN EAST SOUTHEASTERLY NEAR 10 KTS DURING THE OVERNIGHT HOURS...EXCEPT NEAR THUNDERSTORMS WHERE STRONG AND/OR GUSTY WINDS WILL BE POSSIBLE. SHOWERS AND A MID LEVEL CLOUD DECK THEN EXPECTED TO PERSIST ACROSS KGRI FOR MUCH OF THE DAY WEDNESDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM/AVIATION...ROSSI LONG TERM...BRYANT
Hazardous weather outlook, Aug 9, 3:45 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 345 PM CDT TUE AUG 9 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 102045- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 345 PM CDT TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY ACROSS THE ENTIRE OUTLOOK AREA THIS EVENING AND OVERNIGHT TONIGHT...WITH SOME OF THESE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP TO 70 MPH...HAIL TO THE SIZE OF QUARTERS...ALONG WITH VERY HEAVY RAINFALL. IN ADDITION...THERE IS A SMALL CHANCE FOR ISOLATED TORNADOES ACROSS THE OUTLOOK AREA...MAINLY WEST OF A LINE FROM HIGHWAY 281. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE REGION ON WEDNESDAY...ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE OUTLOOK AREA THURSDAY THROUGH FRIDAY NIGHT...AS WELL AS SUNDAY NIGHT THROUGH MONDAY. ISOLATED SEVERE WEATHER WILL BE POSSIBLE DURING THESE DAYS...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI/BRYANT
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:04 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 41 min |
| Aug 8, 7:35 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Kearney, Phelps | 40 min |
| Aug 8, 7:45 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 45 min |
| Aug 8, 8:10 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 33 min |
| Aug 8, 8:29 PM CDT | Special Weather Statement | GID | Franklin | 46 min |
| Aug 8, 8:33 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney | 42 min |
| Aug 8, 9:15 PM CDT | Severe Thunderstorm Warning | GID | Franklin | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.